Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Omaha, NE

May 5, 2004Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 5, 2004, 10:38 PM CDT for Lancaster County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2004, 10:38 PM CDT (03:38 UTC)
Expired
May 5, 2004, 11:00 PM CDT
In force
22 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WUUS53 KOAX 060338
SVROAX
NEC109-060400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1035 PM CDT WED MAY 5 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LANCASTER COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1100 PM CDT

* AT 1033 PM CDT...TRAINED SPOTTERS REPORTED SEVERE THUNDERSTORM     
  WINDS AROUND 60 MPH IN NORTHWEST LANCASTER COUNTY...WITHIN 8 MILES 
  OF THE SAUNDERS COUNTY LINE. THE WARNED AREA IS THE NORTHERN 10
  MILES OF LANCASTER COUNTY...AND DOES NOT INCLUDE THE CITY OF       
  LINCOLN.

WINDS OF 60 TO 80 MPH ARE POSSIBLE...ALONG WITH SEVERE VISIBILITY 
REDUCTION DUE TO BLOWING DUST.  FOR YOUR PROTECTION...GO TO THE 
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4105 9689 4086 9690 4086 9647 4104 9647

$$

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, May 5, 2:55 PM CDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED MAY 5 2004

.DISCUSSION...
ISOLATED THUNDERSTORM POTENTIAL THIS EVENING AND SCATTERED
THUNDERSTORMS
THURSDAY ALONG WITH TEMPERATURES THE SHORT TERM FORECAST CONCERNS.
AMPLIFIED PATTERN TO CONTINUE INTO THE WEEKEND WITH A SURFACE
BOUNDARY LYING IN THE VICINITY OF THE CWA TO PLAY HAVOC WITH TEMP
AND PRECIP CHANCES. BEYOND MON...LONGER RANGE MODELS BREAK DOWN THE
RIDGE WITH THE LONGWAVE TROF NR 130W MOVING INTO THE ROCKIES.

THE LATEST SUBJECTIVE SURFACE MAP FROM 18Z HAD THE WARM FRONT INTO
CENTRAL IOWA AND SW MN...WITH LOW PRESSURE CENTERED N OF PIR SD AND
THE DRYLINE E OF VTN AND W OF LXN.  SFC TEMPERATURES HAD WARMED INTO
THE LOWER 90S WEST OF THE DRYLINE AND WERE IN THE 80S ACRS THE OAX
FORECAST AREA.  50S DEWPOINTS WERE OVER THE FORECAST AREA...WITH 60S
AS CLOSE AS MCI.  THE SFC WINDS WERE HITTING ADVISORY CRITERIA AT
OFK AND TQE.  THE ELEVATED CONVECTION FROM THIS AM QUICKLY SHIFTING
INTO MN/IA.  MOST OF THE LIGHTNING HAD DECREASED BY NOON.  THE
SOUNDING FROM THIS MORNING HAD A SHALLOW LAYER OF MOISTURE IN A 50MB
LAYER AROUND 600MB. STEEP LAPSE RATES AND A WEAK MID LEVEL SHORTWAVE
TROF COMBINED TO PRODUCE SOME SCATTERED SHOWERS AND THUNDERSTORMS IN
NE NEB AND SD.

THIS EVENING...SFC FRONT NEAR SD/NE BORDER. SHORT TERM MESOETA AND
RUC AND OLDER 24HR FCST OF THE WRF/MM5 DEVELOP SOME CONVECTION OVER
PARTS OF NRN NEBRASKA/SRN SD.  SOME CU ALREADY FORMING OUT WEST WITH
HEATING AND APPROACH OF A MID LEVEL SHORTWAVE. CIN WEAKENS AS YOU GO
WEST.  WITH HIGHER TERRAIN...INSTABILITY AND LIMITED MOISTURE IN
PLACE WOULD EXPECT MORE COVERAGE TO THE WEST OF THE FCST AREA.  WRF
IS A BIT MORE AGGRESSIVE FOR THE NE NEBRASKA ZONES.  FOR NOW HAVE
INCLUDED ISOLATED -TSRA.  WILL NEED TO MONITOR WITH STEEP LAPSE
RATES AND ELEVATED RH.  EXPECT TO ALLOW THE WIND ADVISORY TO EXPIRE
AS WINDS SHOULD REMAIN BELOW CRITERIA.

THUR...THE SFC FRONT SAGS FARTHER S AND EXPECT WRM TEMPS ALOFT TO
HINDER DEVELOPMENT DURING THE DAY AND INCLUDED LATE AFTERNOON AND
EVENING TSRA WITH HEATING...AND SIGNIFICANT POOLING OF MOISTURE NEAR
THE FRONT OVR SE NEB AND SW IA.  SPC HAS SLIGHT CHC OF SEVERE MAINLY
IN IOWA...AND COVERAGE DOES LOOK BETTER THERE.  SOME RISK OF SEVERE
FARTHER WEST INTO THE OAX FORECAST AREA WITH BOUNDARY IN VICINITY.
THE SFC FNT REMAINS IN THE AREA FRI AND WILL AFFECT CHC TSRA AND
POPS.  THE GFS IS A BIT FARTHER N WITH THE BOUNDARY...THUS THE CHC
FOR PRECIP IS FARTHER NORTH.  SAT INTO SUN THE RIDGE BREAKS DOWN
SOMEWHAT WITH THE SFC LOW AND FRONT PUSHING THROUGH THE PLAINS. THE
HEAVIER RAINS ARE EXPECTED NORTH AND EAST OF THE FCST AREA IN THE
UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.  WITH MODEL
DIFFERENCES IN THE EXTENDED TENDED TOWARD THE ENSEMBLE BLEND.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

ZAPOTOCNY
Hazardous weather outlook, May 5, 5:00 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT WED MAY 5 2004

IAZ043-NEZ011-012-015>018-030>034-042-061000-
ANTELOPE-BOONE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE-
PLATTE-STANTON-THURSTON-WAYNE-
500 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND THURSDAY

THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS TONIGHT OVER
PARTS OF NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA...MAINLY NORTH
OF A COLUMBUS TO TEKAMAH TO WOODBINE IOWA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY NIGHT.
SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A
CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT
IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT
OR THURSDAY.

IAZ055-056-069-NEZ043>045-050>053-065-061000-
BUTLER-COLFAX-DODGE-DOUGLAS-HARRISON IA-POTTAWATTAMIE IA-SARPY-
SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
500 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A
CHANCE OF MORE THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE
SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS
FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO
DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

IAZ079-080-090-091-NEZ066>068-078-088>093-061000-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-
500 PM CDT WED MAY 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A
CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON
FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM
SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE
THE POTENTIAL STRENGTH OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

FOBERT

In the hours before

Local storm report, May 5, 10:25 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1025 PM CDT WED MAY 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     3 W RISING CITY         41.20N 97.35W
05/05/2004                   BUTLER             NE   TRAINED SPOTTER

            8 CAR AND TRUCK ACCIDENT AT JUNCTION OF HIGHWAYS 81 AND
            92 BETWEEN RISING CITY AND SHELBY ON COUNTY LINE.

&&

SK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:45 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders30 min
May 5, 10:18 PM CDTSevere Thunderstorm WarningOAXSaunders27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.